Arizona, 2012

Dust Storm and High Wind in Arizona, May 23, 2012

May 23, 2012 · NWS FGZ · 2 events in 2 counties and zones

A strong low pressure system over the Great Basin brought strong winds and blowing dust to portions of northern Arizona.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong low pressure system over the Great Basin brought strong winds and blowing dust to portions of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 23, 2:55 PM MST, 30 minutes earlier.

Area forecast discussion, May 23, 2:55 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST WED MAY 23 2012

.SYNOPSIS...A DEEP TROUGH OF LOW PRESSURE WILL DEVELOP OVER THE WEST
BRINGING WINDY CONDITIONS AND A COOLING TREND FOR THE REST OF THIS
WEEK. AN APPROACHING COLD FRONT FRIDAY AND SATURDAY WILL BRING SOME
OF THE STRONGEST WINDS SO FAR THIS SPRING. AS THE COLD FRONT MOVES
ACROSS NORTHERN ARIZONA SATURDAY COOLER TEMPERATURES WILL DEVELOP AS
WELL AS A SLIGHT CHANCE OF PRECIPITATION FROM FLAGSTAFF
NORTHWESTWARD.

&&

.DISCUSSION...A LONGWAVE TROUGH OVER THE WEST IS BRINGING WINDY AND
DRY CONDITIONS TO NORTHERN ARIZONA TODAY...WITH WINDS 20-35 MPH
TYPICAL FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD...AND
GUSTS AS HIGH AS 52 MPH MEASURED SO FAR. A WIND ADVISORY REMAINS IN
EFFECT IN THESE AREAS. AREAS OF BLOWING DUST WILL ALSO AFFECT THE
VALLEYS OF NORTHEASTERN AZ.

FOR THURSDAY...A WEAKNESS IN THE LONGWAVE TROUGH WILL DEVELOP AS A
STRONGER SHORTWAVE DIGS SOUTHWARD INTO CA. THIS WILL PRODUCE
SLIGHTLY LIGHTER WINDS ACROSS MOST OF NORTHERN AZ...ALTHOUGH WINDS
20-25 MPH WILL STILL AFFECT MUCH OF NORTHERN AZ THURSDAY AFTERNOON.
BREEZY WINDS WILL CONTINUE THROUGH THURSDAY NIGHT AS PRESSURE
GRADIENTS CONTINUE TO TIGHTEN ACROSS THE REGION.

THE STRONGEST WINDS LOOK TO BE ON FRIDAY AFTERNOON AS THE SHORTWAVE
SWINGS EASTWARD TOWARD AZ. WINDS ACROSS NORTHERN AZ WILL GENERALLY
INCREASE TO 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH. AREAS OF BLOWING
DUST WILL LIKELY AFFECT THE VALLEYS OF NORTHEAST AZ AGAIN. LOW
VISIBILITIES DUE TO DUST AND STRONG WINDS WILL HAVE TRAVEL IMPACTS
IN NORTHEAST AZ.

FRIDAY NIGHT THROUGH SATURDAY...THE TROUGH WILL LIFT
NORTHEASTWARD...CLIPPING NORTHERN AZ AND ESPECIALLY NORTHWEST AZ
WITH A COLD FRONT AND A SLIGHT CHANCE OF PRECIPITATION. STRONG WINDS
WILL CONTINUE AHEAD OF THE COLD FRONT...BRINGING BREEZY TO STRONG
WINDS FRIDAY NIGHT AND SATURDAY...ESPECIALLY OVER EASTERN AZ.
TEMPERATURES WILL COOL 5-10 DEGREES FROM FRIDAY'S READINGS BRINGING
A COOL DAY TO MUCH OF NORTHERN AZ.

SUNDAY THROUGH WEDNESDAY WILL FEATURE A WARMING TREND AND MUCH LESS
WINDY CONDITIONS.

&&

.AVIATION...FOR THE 00Z PACKAGE...VFR CONDITIONS EXPECTED FOR THE
NEXT 24 HOURS. WINDS SW20-30G35-45KTS FROM THE MOGOLLON RIM
NORTHWARD...AND 15-25G30KTS ELSEWHERE. WINDS DIMINISHING AFT 02-04Z.
AREAS OF SMOKE DOWNWIND OF WILDFIRES ALONG AND SOUTH OF THE MOGOLLON
RIM. AFT 24/18Z...WINDS BCMG SW10-20G35KT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL
MAINTAIN A DRY AND WINDY PATTERN ACROSS NORTHERN ARIZONA THOUGH THE
WEEKEND. WINDS HAVE STRENGTHENED THIS AFTERNOON AS THE FIRST
DISTURBANCE MOVES THROUGH THE TROUGH. A RED FLAG WARNING REMAINS IN
EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH THIS EVENING. WINDS WILL
DECREASE SOME ON THURSDAY BUT ARE EXPECTED TO REACH CRITICAL
CONDITIONS AND A RED FLAG WARNING HAS BEEN ISSUED FOR THURSDAY
THROUGH FRIDAY. WINDS ARE EXPECTED TO CONTINUE THURSDAY NIGHT AND
CRITICAL FIRE WEATHER CONDITIONS MAY BE EXPERIENCED IN SOME LOCATIONS
OVERNIGHT. WINDS WILL BECOME VERY STRONG ON FRIDAY AND CRITICAL TO
EXTREME FIRE WEATHER CONDITIONS ARE EXPECTED.

SATURDAY THROUGH MONDAY...WINDS WILL BEGIN TO DECREASE ON SATURDAY.
TEMPERATURES WILL COOL A FEW DEGREES AND MOISTURE WILL INCREASE
LESSENING THE CHANCES OF CRITICAL FIRE WEATHER CONDITIONS DURING THIS
PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING TODAY 10 AM MST UNTIL 8 PM MST FOR
AZZ104>118-137>140.

RED FLAG WARNING THURSDAY 11 AM MST THROUGH FRIDAY AT 8 PM MST FOR
AZZ104>118-137>140.

WIND ADVISORY UNTIL 8 PM MST TODAY FOR
AZZ004-005-009>017-039-040.

&&

PUBLIC.........DJO
AVIATION.......DB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 23, 3:12 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
312 PM MST WED MAY 23 2012

AZZ004>018-037>040-240900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
312 PM MST WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT IS TAKING SHAPE IN THE
WESTERN U.S. FOR NORTHERN ARIZONA...THIS WILL BRING WINDY CONDITIONS
AND CRITICAL FIRE WEATHER CONDITIONS TODAY. A RED FLAG WARNING IS IN
EFFECT THROUGHOUT NORTHERN ARIZONA AND A WIND ADVISORY IS IN EFFECT
FOR PORTIONS OF NORTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG WEATHER SYSTEM AND COLD FRONT WILL CONTINUE TO DEVELOP
OVER THE WESTERN STATES FROM THURSDAY INTO SATURDAY WITH THE COLD
FRONT SWEEPING ACROSS THE AREA ON SATURDAY. THIS WEATHER PATTERN
WILL BRING SEVERAL CONSECUTIVE DAYS OF DRY AND WINDY WEATHER ACROSS
NORTHERN ARIZONA. CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY FOR AN
EXTENDED PERIOD OF TIME AND A RED FLAG WARNING IS IN EFFECT FROM
LATE THURSDAY MORING UNTIL FRIDAY EVENING. SOUTHWEST WIND WILL
INCREASE TO 25 TO 35 MPH FRIDAY AFTERNOON ACROSS MOST OF NORTHERN
ARIZONA...WITH GUSTS FROM 45 TO 55 MPH. THESE WINDS COULD ALSO CAUSE
CONSIDERABLE BLOWING DUST AND SAND IN THE LITTLE COLORADO RIVER
VALLEY AND THE CHINLE VALLEY WITH AREAS OF ZERO VISIBILITY. THESE
CONDITIONS WOULD HAVE SERIOUS IMPACTS TO TRAVEL ACROSS NORTHERN
ARIZONA...ESPECIALLY FOR THE LITTLE COLORADO RIVER VALLEY AND THE
CHINLE VALLEY WITH MAJOR ROUTES LIKE I-40...HIGHWAY 89...ROUTE 191
AND 160...AND OTHER SECONDARY ROADS IN PORTIONS OF
COCONINO...NAVAJO AND APACHE COUNTIES BEING SIGNIFICANTLY IMPACTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Chuska Mountains and Defiance Plateau

When
May 23, 3:25 PM MST to 3:35 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Window Rock ASOS reported a peak wind gust of 60 MPH. The visibility was down to 4 miles in dust at the time.

Dust Storm, Chinle Valley

When
May 23, 3:50 PM MST to 5:50 PM MST
Where
Chinle Valley forecast zone
Reported by
Law Enforcement
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Blowing dust dropped the visibility down to half a mile in the community of Many Farms. The visibility in Chinle was down to 100 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394007, 394038.